Hail, Taylor
- When
- July 28, 5:08 PM CST
- Where
- Taylor County, 5.4 mi W of Whittlesey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.210, -90.440
Public reported quarter sized hail west of Whittlesey.
Two areas of strong to severe storms shifted southeast and east through central Minnesota and northeast Iowa, respectively, during the late afternoon into the early evening of July 28th. As the northern cluster of severe storms traversed western into central Wisconsin during the early evening hours, damaging wind gusts resulted in fallen power poles near Nelson (Buffalo County) and tennis ball…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two areas of strong to severe storms shifted southeast and east through central Minnesota and northeast Iowa, respectively, during the late afternoon into the early evening of July 28th. As the northern cluster of severe storms traversed western into central Wisconsin during the early evening hours, damaging wind gusts resulted in fallen power poles near Nelson (Buffalo County) and tennis ball sized hail near Medford (Taylor County). The clusters of storms continued to intensify as they progressed east through western and central Wisconsin, resulting in widespread damage from wind and very large to giant hail. The highest recorded wind gust of 77 mph near Lone Rock (Richland County) resulted in extensive damage to barns and trees. The largest hail reports were tea cup to softball size near West Salem (La Crosse County) and tea cup size near Galesville (Trempealeau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 4:54 PM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023
.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023
Key Messages:
- Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.
- Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.
* STORMS THIS AFT/EVENING: some severe with wind, hail threat
Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.
Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.
CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.
Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).
* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
trending dry.
The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.
Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.
As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023
Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.
MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Rieck
AVIATION...JAWHazardous Weather Outlook National Weather Service La Crosse WI 354 AM CDT Fri Jul 28 2023 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the middle to upper 90s are possible at times this afternoon, mainly south of I-94. Thunderstorms are likely to develop this afternoon and evening. A few storms may be strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-291300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Heat indices of 100 to 105 are likely this afternoon and evening with a Heat Advisory in effect for northeast Iowa and southwest Wisconsin from Noon to 7pm. Thunderstorms are likely this afternoon and evening with numerous strong to severe storms possible. Damaging winds will be the primary threat with large hail and heavy rain also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Naylor nofwd
Special Weather Statement
National Weather Service La Crosse WI
542 PM CDT Fri Jul 28 2023
WIZ017-282345-
Taylor WI-
542 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Taylor County
through 645 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chelsea, or 13 miles northwest of Medford, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chelsea around 615 PM CDT.
Medford around 625 PM CDT.
Other locations impacted by this storm include Wood Lake, Polley, The
Mondeaux Flowage, Highway 13 And County Road M, Stetsonville,
Perkinstown, County Roads A And E, Highway M And Joe Martin Road,
Esadore Lake and Camp Forest Spring.
People attending the Taylor County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4517 9092 4538 9065 4538 9004
TIME...MOT...LOC 2241Z 295DEG 15KT 4527 9054
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAMThe La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
25 hail, 18 thunderstorm wind. Local standard time, as filed.
Public reported quarter sized hail west of Whittlesey.
Law enforcement reported quarter sized hail falling for 10 minutes near Fennimore.
Emergency manager reported golf ball sized hail at the fairgrounds in Medford.
Broadcast media reported tennis ball sized hail near Medford.
Public reported hen egg sized hail near Medford.
Public reported fallen powerlines and power outages near Nelson.
Public reported penny sized hail north of Bellinger.
Trained spotter reported hen egg sized hail near Platteville.
Trained spotter reported tea cup sized hail near Galesville.
Public reported golf ball sized hail near Galesville.
Trained spotter reported hen egg sized hail near Butman Corners.
An automated weather observation station recorded a 67 mph wind gust along Interstate 94 near Black River Falls.
An NWS employee reported golf ball sized hail near Council Bay.
Public reported baseball sized hail near Holmen.
Public reported golf ball sized hail near Holmen.
Public reported several fallen trees near Vaudreuil.
Trained spotter reported 65 mph gust near Onalaska.
Public reported quarter sized hail near Holmen.
Public reported tea cup sized hail near West Salem via picture.
Public reported tennis ball sized hail and broken windows in West Salem.
Public reported damage to large trees near West Salem.
Public reported tennis ball sized hail in West Salem.
Public reported hen egg sized hail near West Salem.
Public reported several fallen trees near West Salem.
Public reported tree fallen upon house in Bangor.
Public reported ping pong sized hail near Barre Mills.
Law enforcement reported baseball hail near West Salem.
Public reported softball sized hail near Neshbonoc Lake via Social Media picture.
Public reported baseball sized hail near Bangor.
Law enforcement reported ping pong sized hail near Bangor.
Public reported multiple fallen and uprooted trees near Millston.
Public reported fallen trees near Warrens.
Public reported fallen mature pine trees and power outages in Monroe Center.
Emergency manager reported fallen trees and power outages in Necedah.
Public reported fallen mature pine trees and power outages near Monroe Center.
Public reported multiple fallen mature trees near and west of Arkdale along Wisconsin State Highway 21.
Automated weather observation station recorded 58 mph wind gust.
Emergency manager reported downed trees and power outages.
Public reported 72 mph wind gust.
Public reported 3 inch diameter tree limbs downed.
Public reported quarter sized hail near Sextonville.
Public reported golf ball sized hail near Sextonville.
Extensive damage reported to barns with downed trees. Nearby automated weather observation recorded 77 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128091, 1128090, 1128089, 1128086, 1128088, 1128056, 1128072, 1128069, 1128067, 1128065, 1128061, 1128062, 1128064, 1128057, 1128059, 1128052, 1128051, 1128046, 1128050, 1128041, 1128042, 1128043, 1128044, 1128040, 1128028, 1128030, 1128033, 1128018, 1128025, 1128009, 1128008, 1127299, 1127297, 1127293, 1127286, 1127289, 1127283, 1127280, 1127278, 1127273, and more.